How long should a deltoid injection hurt?

  1. Is there a timeframe as to how long it should hurt? I have a haloperidol injection in the arm which is typical in our facility and 2 days later the patient says it still hurts. I know haldol is thick and arm soreness is common but it just makes me so nervous !!!
    •  
  2. 5 Comments

  3. by   amoLucia
    To OP - I don't want this to sound mean. But all your postings deal with concerns re you insecurity in giving injections. Have you received any supervisory feedback that you've been doing less than satisfactorily? I don't know what could help you.

    You're working with a psych population. Could the pts just be trying to 'pull your chain' by giving you a hard time? Like maybe?

    I must have given a gazillion injections over my career. Every once in a blue moon while, I believe I gave a less than perfect one. And every time I gave an injection, I knew there could always be ZOINK one. NO ONE will ever be 1000% perfect. You just breathe and do the best you can while using all the knowledge you learned from school. (You passed injections in school, so you must be doing something right!!!)

    With experience and repetition, it does become easier. I really think it will for you.

    Good luck.
  4. by   Psychrn6685
    I have only 1 maybe most 2 patients that complain. I think I'm a very paranoid afraid person. Someone that worries a lot. My reviews have always been amazing. I just worry so much. I think I create this problem for myself. I'm just a very insecure person. When one person complains I suddenly feel like I've committed a crime. I never felt like this before. I don't know what's happening to me emotionally
  5. by   Lil Nel
    Like the OP, I also work at an acute psychiatric facility. I gave a shot (in deltoid) to a patient who complained for several day about pain at the injection site. Now, this patient was Borderline, and had a whole draw full of medications for various ailments. I really didn't worry that I had done something wrong because the complaint fit in with the patient's diagnosis.

    OP, you gave a shot of Haldol. So I am assuming this was a STAT order for out-of-control self-harm behavior. Please, consider the source of the complaint and don't stress over this.
  6. by   prmenrs
    Some meds hurt more than others. It's not you or your technique, it's the medication. Not much you can do about that. You could ask the doc for an Rx for Voltaren Gel--it's a topical NSAID that seems to work nicely for smaller, localized pain. Works well for joints: knees, shoulders, elbows, but it might work for this, too. Patient will @ least appreciate the effort. Worth a try.
  7. by   Glycerine82
    It depends on how many mLs and if you got it in the deltoid.

    I had a flu shot given just below, and it hurt for several days.

    Don't sweat it, if you determine you went to low, used too large of a needle or the mLs were too high for that site, just learn from it and move on.

close